Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 75, NWS Paducah, KY

April 5, 2017Edwards County, Wayne County, White County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 5, 2017, 3:46 PM CDT for Edwards County, Wayne County, White County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2017, 3:46 PM CDT (20:46 UTC)
Expired
Apr 5, 2017, 4:15 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, IL, Wayne County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 44 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 3:08 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
572 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:30 PM CDT, 16 minutes earlier.

Area forecast discussion, Apr 5, 3:30 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
330 PM CDT Wed Apr 5 2017

.SHORT TERM...(Tonight through Friday night)
Issued at 223 PM CDT Wed Apr 5 2017

Convective Watch posted just to our east. And it does appear
threat will remain just to our east, even though we have picked up
on some couplets/rotations in convective elements in southwest
IL/far southeast MO vicinity, as well as marginally svr cores that
thus far, have produced only small hail. We'll maintain ongoing
vigilant wx watch for cells ongoing, but threat is hyper
diminishing after 22Z-24Z, so it's a short window of opportunity
for svr.

With Low tracking into Indiana early this evening, mean
southwesterlies will increase with sub Advisory threshold gusts.
They'll continue overnight, as eventually, colder air comes in on
winds that shift to the west, then northwest, by late tonight-
early tmrw morning.

Pops linger, albeit devoid of thunder, thru the night and activate
again tmrw, particularly east. Diurnal destabilization combined
with another spoke of PVA tmrw pm will enhance these pops along/to
our eastern border.

Colder air spills in tmrw night, but winds hold up and clouds will
be persistent with ridge remaining to our west, despite temps
dropping into 30s. Best night of radiational cooling then comes
Fri night with the ridge moving in, skies clearing, and winds
diminishing. We'll continue with areas of frost over all but
southern SEMO, and highlighting the hazard on HWO.

.LONG TERM...(Saturday through Tuesday)
Issued at 330 PM CDT Wed Apr 5 2017

The first half of the extended period will be unseasonably cool
initially, but southerly low level flow and ridging aloft will be
conducive to a quick warm-up. Sun will be the warmest day of the
extended period, with highs in the middle 70s despite some increase
in cloudiness.

Warm breezy weather will continue Mon, accompanied by a chance of
showers and tstms moving in from the west, ahead of a frontal
boundary associated with a low pressure system progged to move from
the central/northern Plains to the Great Lakes region. There is some
spread in the deterministic model solutions for the later periods,
so timing of the frontal pcpn is not totally certain at this time.
We will forecast Mon night to be the period with highest PoP and QPF
for most of the region, followed by showers finally ending in the
east Tue evening. It appears that there will be only a modest
cooldown behind the front.

&&

.AVIATION...
Issued at 223 PM CDT Wed Apr 5 2017

Restricted CIGS/VSBYS in convection will continue til 22-24Z time
frame, after which thunder risk diminishes despite lingering
shower chance, at least vicinity, thru the evening. Lowering CIGS
occur with that linger, and persist overnight, as winds slowly
shift from southwest to northwest by late tonight-tmrw morning.
Strong gusts to nr 30 kts are possible, and while cloud bases may
temporarily improve tmrw morning, restricted CIGS are still
anticipated.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

LONG TERM...DB
Hazardous weather outlook, Apr 5, 3:20 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
320 PM CDT Wed Apr 5 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
320 PM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms might reach severe limits in southeast
Illinois, southwest Indiana, and northwest Kentucky, where a
Severe Thunderstorm Watch is in effect until 8 pm. The best chance
of a severe storm will be before 6 pm. Large hail is the most
likely severe hazard, should one occur, however damaging winds,
including an isolated tornado, cannot be ruled out. Storms may
contain locally heavy downpours to cause isolated flooding of
roadways.

In addition, winds this evening and overnight will be picking up,
averaging in the 20s mph with gusts to around 40 mph possible at
times, as they shift from the southwest to northwest by late
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Low temperatures in the 30s are possible Thursday night and Friday
night. However, winds are expected to remain about 10 mph Thursday
night. As a result, the best potential for killing frost is
Friday night, when clear skies, light winds, and cool temperatures
in the 30s make frost most likely to be more widespread and last
for several hours. Frost chances are best east of the Mississippi
river, where temperatures will be coolest, skies clearest, and
winds lightest.

Thunderstorm chances return to the forecast early next week.
Lightning and heavy rain look to be the primary storm related
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation requested for Severe Thunderstorm Watch number
128.

In the hours before

Local storm report, Apr 5, 11:33 AM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1133 AM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     PERRYVILLE              37.73N 89.87W
04/05/2017                   PERRY              MO   LAW ENFORCEMENT

            STREET SIGN AND TREE LIMBS BLOWN DOWN...ITEMS SUCH AS
            TRASH CANS AND WINDOW PLANTERS DISPLACED. ONE ENTIRE TREE
            WAS BLOWN DOWN.

&&

DB
Special weather statement, Apr 5, 1:18 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
118 PM CDT WED APR 5 2017

ILZ075-080-081-084-085-088-089-092-093-KYZ001-003-MOZ076-086-087-
110>112-114-051915-
Jackson IL-Union IL-Johnson IL-Perry IL-Alexander IL-Franklin IL-
Williamson IL-Jefferson IL-Pulaski IL-Carlisle KY-Fulton KY-
Bollinger MO-Cape Girardeau MO-Mississippi MO-Stoddard MO-
New Madrid MO-Scott MO-Perry MO-
118 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR UNION...PULASKI...JEFFERSON...
JOHNSON...ALEXANDER...FRANKLIN...PERRY...WILLIAMSON...JACKSON...
WESTERN FULTON...WEST CENTRAL CARLISLE...MISSISSIPPI...SCOTT...
BOLLINGER...PERRY...NEW MADRID...STODDARD AND CAPE GIRARDEAU COUNTIES
UNTIL 215 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delta, or near Chaffee, moving northeast at 60 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Numerous other storms across southeast Missouri and
southwest Illinois are likewise capable of producing small hail and
strong wind gusts.

Locations impacted include...
Cape Girardeau, Carbondale, Marion, Sikeston, Mount Vernon, Jackson,
Herrin, Perryville, West Frankfort, Murphysboro, Dexter, Benton, Du
Quoin, Charleston, Pinckneyville, Carterville, Scott City, Anna,
Johnston City and Portageville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3639 8997 3663 8996 3663 9015 3688 9026
      3704 9011 3764 9015 3787 8994 3780 8967
      3822 8959 3821 8915 3847 8914 3847 8870
      3734 8871 3730 8897 3707 8918 3651 8926
      3657 8939 3646 8947 3658 8955 3634 8954
TIME...MOT...LOC 1818Z 227DEG 61KT 3714 8976
Special weather statement, Apr 5, 2:12 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
212 PM CDT WED APR 5 2017

ILZ075-076-080>094-INZ085-KYZ003>007-010-014-MOZ087-112-052000-
Gallatin IL-Johnson IL-Wayne IL-Saline IL-Perry IL-Franklin IL-
White IL-Massac IL-Jackson IL-Pope IL-Union IL-Hardin IL-
Alexander IL-Hamilton IL-Williamson IL-Jefferson IL-Pulaski IL-
Posey IN-Carlisle KY-McCracken KY-Ballard KY-Crittenden KY-
Livingston KY-Union KY-Graves KY-Cape Girardeau MO-Mississippi MO-
212 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR UNION...PULASKI...WAYNE...
JEFFERSON...JOHNSON...ALEXANDER...EASTERN PERRY...WHITE...MASSAC...
WILLIAMSON...HAMILTON...GALLATIN...POPE...SALINE...FRANKLIN...
HARDIN...JACKSON...NORTHWESTERN POSEY...WESTERN LIVINGSTON...
NORTHWESTERN GRAVES...MCCRACKEN...BALLARD...NORTHWESTERN
CRITTENDEN...NORTHEASTERN CARLISLE...WEST CENTRAL UNION...
NORTHEASTERN MISSISSIPPI AND EAST CENTRAL CAPE GIRARDEAU COUNTIES
UNTIL 300 PM CDT...

At 210 PM CDT, Doppler radar was tracking strong thunderstorms near
Metropolis, Anna-Jonesboro, and Carbondale, moving northeast at 60
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Carbondale, Paducah, Marion, Mount Vernon, Herrin, Harrisburg, West
Frankfort, Murphysboro, Benton, Metropolis, Carterville, Carmi,
Fairfield, Anna, Eldorado, Johnston City, McLeansboro, Cairo,
Christopher and Jonesboro.

LAT...LON 3826 8815 3816 8793 3817 8791 3766 8816
      3749 8806 3739 8847 3694 8849 3692 8908
      3707 8931 3699 8927 3699 8930 3725 8946
      3728 8952 3740 8942 3795 8960 3796 8916
      3847 8914 3847 8870 3853 8870 3860 8816
TIME...MOT...LOC 1910Z 208DEG 69KT 3719 8879

ps
Local storm report, Apr 5, 2:35 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 N WHITESVILLE         37.76N 86.87W
04/05/2017  M0.75 INCH       DAVIESS            KY   NWS EMPLOYEE

&&

RJP
Local storm report, Apr 5, 2:36 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             GALATIA                 37.84N 88.61W
04/05/2017  E0.88 INCH       SALINE             IL   PUBLIC

&&

SP
Local storm report, Apr 5, 3:40 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             MCLEANSBORO             38.09N 88.53W
04/05/2017  M1.25 INCH       HAMILTON           IL   BROADCAST MEDIA

            VIEWER SUBMITTED PICTURE SLIGHTLY LARGER THAN QUARTER
            SIZED.

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:16 AM CDTSpecial Weather StatementPAHMcCracken29 min
Apr 5, 9:29 AM CDTSpecial Weather StatementPAHCrittenden, Livingston31 min
Apr 5, 11:58 AM CDTRiver Flood WarningPAHBallard, Carlisle, Fulton, Hickman9 days
Apr 5, 2:12 PM CDTSpecial Weather StatementPAHBallard, McCracken48 min
Apr 5, 4:15 PM CDTWind AdvisoryPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more4 hr
Apr 5, 2:07 AM CDTSevere Thunderstorm WarningPAHJackson23 min
Apr 5, 2:19 AM CDTSevere Thunderstorm WarningPAHJackson, Perry41 min
Apr 5, 11:56 AM CDTRiver Flood WarningPAHAlexander, Jackson, Union10 days
Apr 5, 1:18 PM CDTSpecial Weather StatementPAHAlexander, Franklin, Jackson, Jefferson, Johnson, Perry and 3 more57 min
Apr 5, 2:50 PM CDTSevere Thunderstorm WarningPAHWayne25 min
Apr 5, 3:18 PM CDTSevere Thunderstorm WarningPAHHamilton27 min
Apr 5, 3:53 PM CDTTornado WarningPAHEdwards, Wayne, White37 min
Apr 5, 5:47 PM CDTSpecial Weather StatementPAHEdwards43 min
Apr 4, 11:55 PM CDTSpecial Weather StatementPAHCarter65 min
Apr 5, 12:47 AM CDTSpecial Weather StatementPAHWayne43 min
Apr 5, 1:08 AM CDTSpecial Weather StatementPAHWayne37 min
Apr 5, 1:40 AM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, Perry35 min
Apr 5, 2:02 AM CDTSpecial Weather StatementPAHCape Girardeau, Stoddard43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.